Looking for advice when steriod doesn't work?
I head to my rhuemy on Wednesday & I'd like to be prepared & do some research on possible treatment plans that he might suggest.
I'm 9 weeks into the MTX & it hasn't kicked in yet. I'm taking methylprednisone 12mg daily to help the joint pain until the MTX hopefully kicks in.
A bit about my joint pain. In March my hands, arms, legs & feet got tingly when staing in one postion too long. Then my hands and wrists started hurting, which I assumed (incorrectly) it was carpal tunnel from the repetitious work I was doing. (neurologist says no carpal tunnel & no neuropathy) then my thumbs stopped working. I couldn't move them & my whole hand hurt to be even touched. It was 2 months before I saw a rhuemy. So I rested my hands, & basically did as little as possible to avoid pain, or making things worse. My hands did get a bit better. I could use my thumbs again, but couldn't do simple things like hold hands, shake hands, or smack the kids (playfully of course). They still hurt to touch. The steroid was great at first. Most days I can hold hands, or shake hands (still can't smack), and there are a few bad days as well.
But then I had an allergy to plaquinil, and got a shot of medrol & the pack of prednilosone that started out at 20mg & tapered down over a week. I felt normal (with my hands, the itching rash - not so much). I had no pain & it felt wonderful. After my week back was done I went back to the 12mg of methylprednisone.
My pain came back slowly to where I had pain daily. I emailed my rhuemy to ask if I could go back on the steriods I had during the allergy reaction. He said the steriods were the same, but I could adjust my dose higher. I slowly upped my dose over 2 weeks until I was taking 24mg of the methylprednisone. When I saw my doc I explained that I wasn't seeing any more relief from the 24mg. So he bumped me back down to the 12mg since it didn't make a difference in pain level. So after a month more of 12mg, I'm wondering if I have pain daily, & stll sensitive to the touch, & worse on rainy days, why am I taking the steroid at all?
Is it a problem with the methyl component?
If I'm only taking steriods until the MTX kicks in (2-3 more month) wouldn't the relief be greater than the side effects on higher doses of steriods for this short term?
If I discontinue the steroids b/c I'm not getting the expected relief - whats left? (nsaids don't touch the pain level nor tramadol) opiates? So I'll get pain relief, but sleep all the time?
I'm still at the early part of my diagnosis (not the symptoms of SLE), so I don't know what the doc might suggest. I'm wondering if anyone's gone through this path & might enlighten me, so when discussing options with the doc I will have my homework done so I can make a more informed decision???
I don't have a ton of medical knowledge, but just wanted to offer sympathy and support - and wanted to make sure you know it's not unusual for it to take a while to figure out a good treatment plan. Seems like this disease AND the drugs used to treat it affect each individual differently, so it can be very difficult for the doctors to know exactly what is going to help each person. It can be a long, frustrating process of experimentation, made more difficult by the long-term nature of many of the drugs (the fact that you won't even know if they help or not until you've been on them for several months).
Please don't give up! Even if it takes you two years to find a "cocktail" of treatments that works, IT'S WORTH THE EFFORT.
Steroids are WEIRD - their effects also vary WIDELY from person-to-person, and even for one person at different times. Sometimes it's just a mystery.
With autoimmune diseases - and their treatments - you kind of have to get used to seeing a lot of doctors shrug their shoulders and say "Well, we really don't know" when you ask WHY or HOW something is happening to your body. There's often just no logic to it. Understanding and treatment of these diseases is still in it's infancy - we're kinda dealing with wild-west frontier-style medicine here. I hope in 20 years they will know a lot more and be able to treat things very specifically, but right now they kind of operate with an axe, not a scalpel.
Do keep in mind that if the current plan doesn't work, there are alternatives. Sometimes it's a long process of elimination. So don't dispair if this current plan doesn't work out - there will be other options!
Best of luck - let us know how you do.
The Following 2 Users Say Thank You to SleepyInSeattle For This Useful Post:
Abbyrition (09-24-2013), Saysusie (10-13-2013)
Just curious, what were your symptoms when you had an allergic reaction to the plaquenil????
I was fine for 3 weeks, the medicine was just starting to kick in (I think). But then it started with itching on my arms by my armpit, but not actually armpit. At first I thought because I was itching I was making it inflamed and red. But within 24 hours my stomach, chest, back and the part of my arm near my armpit was broken out in red bumps. First they just looked like pin pricks and were not raised. Basically from my groin to my armpits I was red and itchy. It was the weekend, so I went to the walk in, she told me to stop the plaqunil and the steroid. She said it looked like a classic drug reaction, and she figured the plaqunil was the cause. I had to stop the steroid, because she gave me the medrol shot, and the steroid pack that went from 20mg and tapered down to 5mg (I think).
I wasn't real happy the Plaqunil wouldn't work for me, but the high doses of the steroid made me feel back to normal (beside the itching as it was getting less every day) but my joints didn't hurt during this week at all... Until I tapered off and went back to my usual 12mg steroid.
The red itchies went away by the time my steroid pack was out. I did some reading on the internet that some people have allergies to the fillers in the generic of Plaqunil. I checked with my Rhuemy and he said, no, it was the plaqunil, and if I hadn't stopped taking it when I did I would have ended up in the hospital. He also said I could never take it again, as the allergy could cause possible death, so even trying the Brand wasn't worth the risk if he did have any doubts.
We ended up going to MTX and unfortunately I'm 2 months later and it hasn't kicked in yet, though I have seemed to get the side effects under control.
Does any of this help?
Every doc is different. Some will put you on massive doses of steroids to get the flare under control (like 60/80). They will also require the name brand of plaquinil for the reason you just said. There are doctors that are more aggressive and doctors that are more cautious. It is one of the problems with this disease. Not only do we all respond differently but there really is no set protocol.
Success is not final, failure is not fatal: it is the courage to continue that counts.
The Following 2 Users Say Thank You to tgal For This Useful Post:
Abbyrition (10-12-2013), Saysusie (10-13-2013)
Tags for this Thread